What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 6, 4:01 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 6, 4:01 AM EST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EST Thu Feb 6 2025
.SYNOPSIS...
An area of low pressure approaches from the west today before
high pressure briefly returns on Friday. Another area of low
pressure is expected to impact the area this weekend. A coastal
system could affect the region sometime during the early to
middle portions of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The surface pattern features the well advertised cold air
damming (CAD) wedge which extends along the spine of the
Appalachian mountain chain. High pressure currently sits just
offshore of New England while a wavy frontal zone is positioned
off the Carolina coast back through Georgia. The net result of
this configuration has resulted in mainly an east to
southeasterly wind over the local area. Typically a northerly
component is more ideal with regards to keeping cold air in
place. However, the ample low-level dry air in place has favored
wet-bulb temperatures at or below freezing over a bulk of the
area.
As expected, the warm nose aloft has led to a widespread mix of
wintry precipitation types across the region. Aircraft soundings
at airports in Baltimore and Washington, D.C. depict this axis
of above freezing air mainly in the 850-750 mb layer (generally
topping out around 5C). Given the air mass below is not
adequately cold for ice pellet development, a preponderance of
observations from ASOS, AWOS, and local spotters have been in
the form of freezing rain. This setup is expected to persist
into the early morning before winds turn more southerly. Warm
advection at the surface will carry many locations to above
freezing which supports a cold winter rain.
The current winter headlines across the Mid-Atlantic consist of
widespread Winter Weather Advisories. Additionally, Ice Storm
Warnings extend along the Allegheny Front as well as over
western/central Maryland, portions of the eastern West Virginia
panhandle, and the Blue Ridge mountains. Across the latter
areas, ice accretions of around 0.20 to 0.30 inches is expected.
Given the time of night, reports are limited so will wait until
daybreak to determine the scope of ice accretions in the area.
One area in particular that is seeing a brunt of the action is
far western Maryland. Upstream radar echoes have been rather
intense and accompanied by a slew of lightning strikes. Although
trends have shown some weakening of this activity, lightning
data still shows a number of strikes near western Garrett
County. Will maintain the threat for thunder across the
Alleghenies the next several hours, particularly in light of the
robust nature of precipitation cores over central West Virginia.
Otherwise, the remainder of the area is seeing a light freezing
rain with a few spotty sleet observations. Will continue to
monitor temperatures in the coming hours to determine any
changes to current winter headlines. Most locations still are
hovering right around the freezing mark.
Once the transition to rain occurs, this should largely cover
the morning to early afternoon hours. In the wake of this
activity, models are all over the place with the temperature
forecast. Given the CAD setup and the fact the warm front will
still be along the Virginia/North Carolina border this
afternoon, have opted to lean toward the colder statistical
guidance. While the forecast calls for highs in the mid/upper
40s across the D.C. and Baltimore metros, these could even be a
few degrees too optimistic. The warmest temperatures are likely
to be found across the I-64 corridor and along and west of I-81
where mid 50s to low 60s are possible.
Ahead of an advancing cold front, a steady southwesterly wind
will keep overnight temperatures above average. With the
forecast mainly in the mid 30s to low 40s, this is around 8 to
13 degrees above climatology. The usual cool spot will be along
the Alleghenies where temperatures are to fall into the upper
20s to around freezing.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The mentioned cold front sweeps through the Mid-Atlantic region
on Friday morning. In the wake of this frontal system, winds
shift to northwesterly with gusts to around 20 to 30 mph.
Meanwhile, along the Allegheny Front, a fairly steady period of
advisory-caliber winds (45-50 mph wind gusts) are possible
through Friday afternoon. High temperatures are forecast to
range from the low/mid 40s north of U.S. 50, to widespread 50s
off to the south. After a mainly sunny start to the day, clouds
should gradually increase in coverage through the evening and
into the night. This is in response to the next weather maker
set to impact the region during the first half of the weekend.
For Friday night, a similar frontal setup unfolds with a stalled
boundary around the Carolinas and high pressure building to the
north. Another cold and dry air mass sets up overnight which
will allow for wet-bulbing effects to help offset marginal
surface temperatures on Saturday. Nighttime lows are in the mid
20s to freezing, accompanied by dew points in the upper teens to
mid 20s.
Compared with the mid-week system that is ongoing, this Saturday
feature does not have nearly as much moisture to work with.
Additionally, the core of mid/upper height falls track north of
the local area. Thus, the footprint of heftier precipitation is
likely to arc eastward across the Great Lakes into New England.
However, a light freezing rain and sleet is looking likely over
the Mid-Atlantic states through much of Saturday. Morning
temperatures are certainly conducive to mixed wintry
precipitation before some warming ensues thereafter. Like the
current system, a wintry mix likely shifts over to a cold rain
to finish out the event. But total ice accretions look much
lower given less favorable forcing and access to moisture.
Underneath a thick cloud deck, Saturday's high temperatures
likely struggle to escape the upper 30s. The accompanying cold
front does not pass through until later in the weekend. As a
result, cloud cover likely lingers into Saturday night with low
temperatures fairly close to freezing.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
We'll start off the long term period in post-cold frontal
northwesterly flow behind Saturday's departing system, which will
track toward the Canadian Maritimes on Sunday. Cold advection will
largely be offset by downslope warming and daytime heating during
the daylight hours, with high temperatures reaching into the 40s and
lower 50s (30s mountains). Winds will gust to around 25-35 mph out
of the northwest, and no precipitation is expected locally.
Beyond Sunday, the pattern turns active once again. During the early
to mid week time period, there's reasonable confidence surrounding
the placement of larger scale features, but higher levels of
uncertainty with respect to the smaller scale details, which of
course will be critical in determining the sensible weather
conditions that we ultimately experience.
During that time period model guidance is in good agreement that a
relatively persistent pattern will develop on the synoptic scale,
with strong upper ridging over the Eastern Pacific/Alaska and deep
troughing downstream over central and eastern Canada. At jet level,
a strong jet extending across much of the Pacific will split into
two streams, with one riding up and over the Alaskan Ridge, and
another undercutting the ridge, and then progressing eastward toward
southern California, and eventually east to northeastward across the
CONUS. Subtle disturbances originating in both the northern and
southern streams will move eastward through the waveguide, moving
atop a sharp north-south temperature gradient in place across much
of the CONUS, with each disturbance providing a chance for some warm
advection driven precipitation. With various rather subtle
disturbances originating in both the northern and southern stream
impacting the forecast, confidence in the smaller scale details
remains low.
Compared to yesterday, chances for snow on Monday have trended
downward, but there's still a low-end threat showing up in ensembles
from central Virginia to southern Maryland.
The greatest chance for a more substantial wintry precipitation
event still looks to be during the day Tuesday, as a disturbance
currently in the southern stream over the central Pacific reaches
the Southern California coast Monday and then rapidly accelerates
east-northeastward across the CONUS. Snow and/or ice look to be the
most likely precipitation types with this system, with locations
further north having greater chances to see all snow, and locations
further south having greater chances for mixing with sleet and
freezing rain. A changeover to all rain may even be possible across
southern portions of the forecast area. Latest incoming guidance
shows relatively high probabilities (greater than 50 percent) for a
plowable snow across much of the forecast area (especially
along/north of I-66/US-50), but there's plenty of time for northward
or southward shifts in guidance to change the outlook. We will
continue to monitor this system over the upcoming days.
Guidance begins to diverge further by Wednesday. Some models (such
as the 00z Canadian) continue the wintry precipitation through
Wednesday, while most others bring the precipitation to an end,
leading to dry conditions.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
A mixed bag of wintry precipitation types are affecting the area
terminals early this morning. It appears freezing rain has
become more dominant than sleet. This likely continues based on
the thermal profiles over the area. However, an eventual shift
to rain is expected by daybreak or shortly after (perhaps a tad
longer in the cooler spots). Any rain continues into the early
afternoon before gradually tapering off. Lengthy restrictions
persist across the TAF sites before some improvements take shape
by around dusk.
This morning's winds are expected to shift from east-
southeasterly to mainly southwesterly this afternoon. An
upstream cold front tracks through late tonight into Friday
morning yielding a return to northwesterly flow to finish out
the work week. Gusts up to 20 to 25 knots are possible at times
in the wake of this frontal system. The next weather maker
arrives on Saturday with another wintry mix expected. Thus,
expect additional restrictions on Saturday as this system pushes
through.
VFR conditions and gusty northwesterly winds are expected on Sunday.
Winds may gust to around 25 to 35 knots over the course of the day.
Lighter east to southeasterly winds are expected on Monday.
Conditions should remain VFR outside of any precipitation on Monday,
but there's a low end chance for snow during the day on Monday, with
chances for snow increasing Monday night. Whether or not snow falls
on Monday will depend on the ultimate track of the system.
&&
.MARINE...
Sub-advisory level winds continue this morning amidst an
eventual shift from freezing rain and sleet to a cold rain. As
winds turn more south to southwesterly, a brief period of 20
knot winds are possible across the lower Chesapeake Bay.
Otherwise, a cold front tracks through early Friday yielding a
shift to northwesterlies. At times, winds could approach Small
Craft Advisory levels. The next winter system arrives on
Saturday with additional freezing rain and sleet possibly
impacting the waters.
SCAs appear likely, and low end Gale gusts will appear possible
during the day Sunday. Winds will decrease through Sunday night and
turn around to light out of the east to southeast on Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 10 AM EST this morning for
DCZ001.
MD...Winter Weather Advisory until 10 AM EST this morning for
MDZ008-011-013-014-016-018-504-506-508.
Ice Storm Warning until noon EST today for MDZ001-003-501-502.
Winter Weather Advisory until noon EST today for MDZ004>006-
503-505-507.
VA...Winter Weather Advisory until 10 AM EST this morning for
VAZ036>039-050-051-053>056-502-527.
Ice Storm Warning until noon EST today for VAZ028-031-507.
Winter Weather Advisory until noon EST today for VAZ025>027-
029-030-040-501-505-506-508-526.
Ice Storm Warning until 7 AM EST this morning for VAZ503.
Winter Weather Advisory until 7 AM EST this morning for VAZ504.
WV...Ice Storm Warning until noon EST today for WVZ050>053-055-
501>504.
Ice Storm Warning until 7 AM EST this morning for WVZ505.
Winter Weather Advisory until 7 AM EST this morning for WVZ506.
MARINE...Winter Weather Advisory until 10 AM EST this morning for
ANZ530.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...KJP
AVIATION...BRO/KJP
MARINE...BRO/KJPHazardous weather outlook, Feb 6, 5:30 AM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
530 AM EST Thu Feb 6 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-071030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
530 AM EST Thu Feb 6 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Winter Weather Advisories continue through mid-morning across
much of the region due to accumulating ice.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a Slight winter storm threat Saturday for a potential
wintry mix that could result in travel disruptions.
There is a Slight to Enhanced winter storm threat Monday into
Tuesday night for a possible wintry mix and accumulating snow. If
these threats materialize, travel disruptions are possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to provide ice and sleet reports to the
National Weather Service.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-071030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
530 AM EST Thu Feb 6 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Ice Storm Warnings continue across the northern Shenandoah
Valley, Northern Virginia Blue Ridge, and Potomac Highlands
through this morning. Winter Weather Advisories remain in effect
for the rest of the area due to accumulating ice.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a Slight winter storm threat Saturday for a potential
wintry mix that could result in travel disruptions.
There is a Slight to Enhanced winter storm threat Monday into
Tuesday night for a possible wintry mix and accumulating snow. If
these threats materialize, travel disruptions are possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to provide ice and sleet reports, as well
as damage from accumulating ice, to the National Weather Service.
MDZ001-501-502-VAZ503-504-WVZ501>506-071030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
530 AM EST Thu Feb 6 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
An Ice Storm Warning is in effect for western portions of
Highland and Pendleton counties, with Winter Weather Advisories
across eastern portions of these counties through early this
morning.
Ice Storm Warnings continue across Garrett, Allegany, Mineral, and
Grant counties through this morning due to accumulating ice.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a Slight winter storm threat Saturday for a potential
wintry mix that could result in travel disruptions.
There is a Slight to Enhanced winter storm threat Monday into
Tuesday night for a possible wintry mix and accumulating snow. If
these threats materialize, travel disruptions are possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to provide ice and sleet reports, as well
as damage from accumulating ice, to the National Weather Service.
In the hours before
Local storm report, Feb 6, 8:03 AM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
803 AM EST Thu Feb 06 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM Freezing Rain 2 W Severn 39.14N 76.72W
02/06/2025 U0.00 inch Anne Arundel MD Public
0700 AM Freezing Rain 6 NE Deer Park 39.49N 79.26W
02/06/2025 M0.30 inch Garrett MD Trained Spotter
0700 AM Freezing Rain NNE Owings Mills 39.42N 76.79W
02/06/2025 M0.08 inch Baltimore MD Trained Spotter
0700 AM Freezing Rain 1 SW Woolsey 38.86N 77.65W
02/06/2025 M0.13 inch Prince William VA Trained Spotter
0700 AM Freezing Rain 1 ESE Norbeck 39.10N 77.06W
02/06/2025 M0.10 inch Montgomery MD Trained Spotter
0700 AM Freezing Rain 2 SE Sperryville 38.66N 78.23W
02/06/2025 M0.32 inch Rappahannock VA Trained Spotter
0700 AM Freezing Rain 3 SW Forest Hill 39.56N 76.42W
02/06/2025 M0.13 inch Harford MD Trained Spotter
0701 AM Freezing Rain 2 N Reston 38.98N 77.35W
02/06/2025 E0.03 inch Fairfax VA NWS Employee
0715 AM Freezing Rain 2 W Elkridge 39.20N 76.80W
02/06/2025 M0.08 inch Howard MD Trained Spotter
0719 AM Freezing Rain 2 E Martinsburg 39.46N 77.94W
02/06/2025 M0.13 inch Berkeley WV NWS Employee
0725 AM Freezing Rain 5 W Grantsville 39.70N 79.25W
02/06/2025 E0.35 inch Garrett MD Dept of Highways
0726 AM Freezing Rain 2 NW Potomac Park 39.63N 78.83W
02/06/2025 E0.25 inch Allegany MD Dept of Highways
0728 AM Freezing Rain Oakland 39.40N 79.40W
02/06/2025 M0.20 inch Garrett MD Dept of Highways
0735 AM Freezing Rain SE Pimlico 39.36N 76.67W
02/06/2025 M0.06 inch Baltimore City MD Trained Spotter
0736 AM Freezing Rain 1 ESE Millville 39.29N 77.76W
02/06/2025 M0.10 inch Jefferson WV Trained Spotter
0739 AM Freezing Rain 1 NNW Orange 38.27N 78.12W
02/06/2025 M0.10 inch Orange VA Trained Spotter
0740 AM Freezing Rain 4 E Grantsville 39.69N 79.09W
02/06/2025 E0.25 inch Garrett MD Dept of Highways
0741 AM Freezing Rain 3 NNE Accident 39.66N 79.30W
02/06/2025 E0.25 inch Garrett MD Dept of Highways
0745 AM Freezing Rain 1 ENE Mountain Lake Par 39.41N 79.36W
02/06/2025 E0.20 inch Garrett MD Dept of Highways
0750 AM Freezing Rain 1 NE Point of Rocks 39.28N 77.53W
02/06/2025 M0.10 inch Frederick MD Trained Spotter
&&
Event Number LWX2502610
Event Number LWX2502611
Event Number LWX2502612
Event Number LWX2502613
Event Number LWX2502614
Event Number LWX2502615
Event Number LWX2502616
Event Number LWX2502617
Event Number LWX2502618
Event Number LWX2502619
Event Number LWX2502620
Event Number LWX2502621
Event Number LWX2502622
Event Number LWX2502623
Event Number LWX2502624
Event Number LWX2502625
Event Number LWX2502626
Event Number LWX2502627
Event Number LWX2502628
Event Number LWX2502629
CJLLocal storm report, Feb 6, 8:04 AM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
804 AM EST Thu Feb 06 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM Snow 1 WSW Norrisville 39.70N 76.54W
02/06/2025 M0.3 inch Harford MD CoCoRaHS
24-hour snowfall.
&&
Event Number LWX2502630
CJLLocal storm report, Feb 6, 8:05 AM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
805 AM EST Thu Feb 06 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM Freezing Rain Barton 39.56N 79.09W
02/06/2025 M0.30 inch Garrett MD Public
&&
Event Number LWX2502631
BELAKLocal storm report, Feb 6, 8:23 AM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
823 AM EST Thu Feb 06 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM Freezing Rain 5 NW Hightown 38.49N 79.69W
02/06/2025 E0.10 inch Highland VA Public
&&
Event Number LWX2502632
ESTLocal storm report, Feb 6, 8:30 AM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
830 AM EST Thu Feb 06 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Freezing Rain 2 NW Reistertown 39.50N 76.84W
02/06/2025 M0.10 inch Baltimore MD Co-Op Observer
&&
Event Number LWX2502633
KRLocal storm report, Feb 6, 8:31 AM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
831 AM EST Thu Feb 06 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Freezing Rain 1 SSW Herndon 38.96N 77.40W
02/06/2025 M0.10 inch Fairfax VA NWS Employee
&&
Event Number LWX2502634
KR